MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND S5 SYSTEM; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND S5 SYSTEM; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Model Number 48-50-00
Medical Device Problem Code Pumping Problem (3016)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
Livanova deutschland received a report that in rotation and randomly almost all the pumps stopped, the display remained on and then the perfusionist had to reset the speed/flow, both with the roller pumps and with the cp5.The issue occurred during procedure.There was no patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.There was no patient involvement.H11: livanova deutschland manufactures the s5 system.The incident occurred in monza, italy.Through follow-up communication livanova learned that the surgery was completed without problems for the patient.In addition, according to the information reported by the customer, electrosurgical bovie was not used during surgery.A livanova field service representative was dispatched to the facility to investigate the device and could not confirm the reported issue.The unit was inspected and functionally tested without finding any anomaly.As a preventive measure the anti-disturbance ferrites were mounted on all the pumps and on the control panels; also equipotential ground cable was mounted.Furthermore log files of all pumps were extracted and will be analyzed.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
H11: the serial read-out (real time device parameters and setting recording file) were gathered from s5 rollers and centrifugal pump and analyzed.Error reported were confirmed through the stored events: - "short-term internal malfunction, remains operational- centr.Pump 1" on centrifugal pump sn (b)(6) at 07:59: 123h=watchdog_reset - "motor controller failed (error code 441)" pump 4 on roller pump sn (b)(6) at 13:27: 1b9h=can_timeout the watchdog reset of s5 devices is a designed protective function of the system: if the system detects an exception (i.E.An unexpected bit sequence) on the can bus signal, it performs a reset to prevent the exception to propagate and affect subsystems functionality.The signal on the can bus can be distorted by electromagnetic disturbances, for example if the system is not properly grounded with the mandatory potential equalization cable, but also in case of microprocessor failure on electronic boards.Can_timeout message indicates that the connection of the can bus to the pump has been temporary interrupted by an exception, and therefore the pump could not be controlled by the s5 system.Between 11:32 and 11:42, software resets of pumps 2, 3 and 4 (roller pumps sn (b)(6), respectively) were stored in the logs, confirming the random reboot of the pumps noticed by user.Concurrently with ¿fault in motor controller (441)¿ at 13:27, the exception registered by can bus was stored, indicating that the bus was hanging.Resets of both pump 4 and 3 occurred for this interference.In most cases, at the same time of the watchdog_reset and the can_timeout, a motor_not_connected error was stored, that would prevent the pump to restart on its own and reasonably explain why the perfusionist had to readjust the speed after reboot.Taking into account service inspection and timeline of the events, the motor disconnection is most likely related to the interference that caused the reset of pumps.Other resets of all the roller pumps were registered at 15:21 and 15:29 after procedure was completed.A device service history review has been performed and identified that the unit was manufactured in 2018 and installed in 2019 and no other similar event has been reported, neither concerning trend has been identified.Considering that several simultaneous exception were stored on different pumps, that no deviation has been found during technical inspection of the system and the fact that the potential equalization cable was not connected to the grounding point in the operating room as mandatory requested by the device instructions for use, it is possible to exclude any electronic boards deviation, while the most likely cause of the event can be related to an external interference from high frequency unknown device.Disturbances may occur on all the system devices as well as few of them, depending on the location of the emitting source and the propagation pathway (air or cable).Moreover, electromagnetic propagation is affected by absorption and reflection from structures, object and people, therefore it is not possible to foresee which devices may be affected.It is strongly recommended to check the operating theater and the ambient of the operating theater for emissions of high frequency emitting devices and to always have connected the potential equalization cable to earth.

Brand Name
S5 SYSTEM
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich 80939
GM   80939
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key19708748
Report Number9611109-2024-00306
Device Sequence Number3136726
Product Code DTQ
UDI-Device Identifier04033817900900
UDI-Public(01)04033817900900(11)181113
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K071318
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48-50-00
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2024
Supplement Date Received by Manufacturer09/09/2024
Initial Report FDA Received Date07/10/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/13/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown